Minnesota, 2008

Heavy Snow in Minnesota, December 30, 2008

December 30, 2008 · NWS DLH · 4 events in 4 counties and zones

Six to nearly 15 inches of snow fell across central Minnesota with the highest amounts in southern Cass, Crow Wing, Aitkin, and Pine counties. The heaviest snow fell during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Six to nearly 15 inches of snow fell across central Minnesota with the highest amounts in southern Cass, Crow Wing, Aitkin, and Pine counties. The heaviest snow fell during the late morning and early afternoon hours. Higher amounts included 14.5 inches near Braham across southern Pine County, and 8 inches near Brainerd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 29, 9:29 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 29, 9:29 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
929 PM CST MON DEC 29 2008

.UPDATE...VERY PROGRESSIVE WRLY FLOW ALOFT HAS ALREADY TAKEN
SYSTEM FROM THIS MORNING INTO THE EASTERN GRT LAKES REGION. SFC
RIDGE AXIS HAS NOW SETTLED ALONG THE I94 CORRIDOR..WITH NEXT
UPSTREAM IMPULSE RAPIDLY MOVING EWD ACROSS THE INTERIOR PACIFIC
NW. THIS SYSTEM WILL RAPIDLY TRANSLATE EWD OVERNIGHT..AND WILL
BEGIN AFFECTING THE DLH CWA OVER THE NEXT 3-6 HOURS.

WHILE THE APPROACHING WAVE IS MOVING RATHER QUICKLY AND IS
SOMEWHAT LACKING IN ABSOLUTE MOISTURE /AS MOST WNW FLOW WAVES ARE
THIS TIME OF YEAR/..THE FORCING WITH THIS SYSTEM WILL BE VERY
STRONG DUE TO THE RAPID EWD TRANSLATIONAL SPEED AND THE STRONG
BAROCLINIC ZONE WITH WHICH IT HAS TO WORK WITH. UPSTREAM SATELLITE
AND RADAR DATA FROM ERN MONTANA AND NORTH DAKOTA SEEM TO SUPPORT
THIS IDEA ATTM..WITH RADAR ECHOES INCREASING IN COVERAGE/INTENSITY
AS Q/G FORCING AND MESOSCALE FGEN FORCED ASCENT SPREAD EWD ALONG
THE BAROCLINIC ZONE IN THE 850-500 MB LAYER. RADAR DATA FROM
KGGW/KMBX/KBIS ALSO SEEM TO SUGGEST THAT THE INITIAL DEVELOPMENT
OF PRECIP IS SLIGHTLY FARTHER NORTH THAN MODEL GUIDANCE FROM
EARLIER TODAY MIGHT HAVE INDICATED.

EXPECT SNOW TO SPREAD INTO THE SW SECTIONS OF THE CWA BETWEEN 3-6
AM..AS IT SHOULDNT TAKE TOO MUCH EFFORT TO SATURATE LOW LEVELS
WITH TEMP/FROST POINT TEMP SPREADS LESS THAN 10 DEGREES F. THE
EXACT PLACEMENT OF THE NARROW BAND OF HEAVIEST SNOW IS STILL A
DIFFICULT CALL..AS A SLIGHT SHIFT NWD OR SWD IN THE PATH OF MAX
FORCING WILL PROBABLY MAKE THE DIFFERENCE IN SEVERAL INCHES OF
SNOW. HOWEVER..ITS REALLY NOT PRUDENT TO PUNT THIS DECISION TO
THE MID SHIFT..AS THIS SYSTEM IS MOVING SO FAST THAT SNOW WILL
LIKELY ALREADY BE ONGOING AT OR SHORTLY AFTER THE MORNING FORECAST
ISSUANCE.

SO..BASED ON THE ABOVE OBSERVATIONS AND REASONING..WE HAVE
CAUTIOUSLY EXPANDED THE WINTER WX ADV FOR SNOW ON MORE TIER OF
ZONES NWD INTO MUCH OF THE HIGHWAY 2 CORRIDOR..INCLUDING DULUTH
AND ASHLAND. CONFIDENCE IN 3+ INCHES ACCUMS IS HIGHEST OVER THE
SOUTHERN SECTIONS OF THESE ZONES..FROM LONGVILLE.. TO BARNUM AND
MOOSE LAKE... SOLON SPRINGS AND GLIDDEN. WE ARE ALSO A BIT
CONCERNED THAT SOME OF OUR SRN ZONES /BRAINERD TO SPOONER/ MAY
RECEIVE IN EXCESS OF 6 INCHES..BUT BELIEVE THAT A HIGH-END
ADVISORY IS THE MOST PRUDENT COURSE OF ACTION AT THIS TIME.

ONLY OTHER CHANGES TO THE FORECAST FOR TONIGHT WAS TO ADJUST
HOURLY TEMPS TO REFLECT LOWS BETWEEN 11 PM - 1 AM AND THEN STEADY
OR SLOWLY RISING TEMPS THEREAFTER AS CLOUDS AND WARM ADVECTION
INCREASE THE REST OF THE NIGHT. UPDATES TO ALL GRIDS/ASSOCIATED
TEXT PRODUCTS AND ADVISORY PRODUCTS ALREADY AVAILABLE.
 MILLER

&&

.PREV DISCUSSION... /ISSUED 333 PM CST MON DEC 29 2008/

DISCUSSION...
SHORT TERM FOCUS ON ANOTHER FAST MOVING SHORT WAVE THAT WILL AFFECT
THE SRN HALF OF THE FA LATE TONIGHT THROUGH EARLY TUESDAY EVENING.
ONLY CHANGE TO CURRENT HEADLINE WAS TO PUSH UP THE END TIME OF THE
ADVISORY FOR WESTERN HALF OF COUNTIES TO 21Z TUES...WHILE KEPT PREV
END TIME OF 00Z WED FOR WIS ZONES.

DIFFICULTIES IN PIN POINTING SPECIFIC SN AMOUNTS DUE TO THE
NARROW RIBBON OF STRONG FORCING THAT WILL ALLOW FOR A PERIOD OF
+SN AND SNOWFALL RATES WHERE A SLIGHT SHIFT TO THE N OR S WILL
AFFECT SN AMOUNTS GREATLY. IN ADDITION...SNOWFALL DURATION WILL BE
GREATLY AFFECT BY TIMING THE FAST ADVANCING ARCTIC AIR MASS FROM
THE NW THAT WILL SHUT OFF THE SN. THE BUFKIT NAM COBB SN TOTALS
THROUGH 00Z WED AT BRD HAVE VARIED GREATLY OVER PAST 5 RUNS...BUT
HAVE BEEN CONSISTENT AND AGREE WITH THE GFS COBB THAT THERE IS A
FEW HOUR WINDOW OF +SN IN BRD AREA WITH ACCUM ON THE ORDER OF AN
INCH OR MORE AN HOUR. STORM TOTALS WILL RANGE FROM AN INCH OR TWO
ALONG A LINE FROM CASS LAKE TO THE TWIN PORTS...INCREASING
SOUTHWARD. LOCATIONS ALONG AND SOUTH OF A LINE FROM PWC TO
BRD...RZN...AND PBH CAN EXPECT THE GREATEST AMOUNTS OF 4 TO 6
INCHES.

WENT CLOSEST TO THE SREF/NAM FOR TIMING AND NRN EXTEND OF
THE SN...AND KEPT NEAR HPC GUIDE FOR QPF/SN AMOUNTS. EXPECTING THE
SN TO REACH THE BRD/MILLE LACS LAKE REGION LATE TONIGHT...AFT
06Z...WITH THE BEST FORCING ARRIVING TO PRODUCE PERIOD OF +SN MID
MORNING /14-18Z/. THE WISCONSIN AREAS WILL SEE THE SNOW A FEW HRS
LATER...WITH THE SN EXPECTED TO MOVE IN AFT 09Z...BECOMING HEAVY
MID DAY /16-20Z/.

LONG TERM...TUESDAY NIGHT THROUGH THE FOLLOWING MONDAY...
ALOFT...A ZONAL PACIFIC FLOW WITH SHALLOW AND PROGRESSIVE TROUGHS
AND RIDGES BECOMES MORE UNSTABLE WITH TROUGHS AND RIDGES
AMPLIFYING. THE LARGE STORE OF ARCTIC AIR OVER NORTHERN AND
CENTRAL CANADA TENDS TO CAUSE HEIGHTS TO FALL OR REMAIN LOW OVER
AND NORTH OF OUR AREA...WITH HEIGHT RISES WELL OUT OVER THE
PACIFIC. OUR GFS MODEL SEEMS TO BE MORE PRONOUNCED AND EAGER WITH
THE AMPLIFICATION. A CLIPPER PULLS OUT JUST SOUTH OF OUR AREA AND
MOVES AWAY TUESDAY NIGHT...WITH RIDGING AND THE NOSE OF A SHALLOW
LAYER OF ARCTIC AIR GETTING PUSHED INTO AREAS NORTH OF DLH BY HIGH
PRESSURE MOVING UP THE RED RIVER VALLEY TOWARD CHICAGO WEDNESDAY.
A POTENT CLIPPER OVER ALBERTA WEDNESDAY DIVES TOWARD THE RED RIVER
VALLEY THURSDAY. OUR SHORT-TERM GRID-MODEL...THE NAM AND THE
EUROPEAN AGREE IN KEEPING THIS THING BEHIND OR JUST NORTH OF LAKE
OF THE WOODS WITH A SHORT SHOT OF OVERRUNNING HERE AND MOST OF THE
ENERGY MOVING INTO WESTERN ONTARIO THURSDAY THROUGH FRIDAY.
HOWEVER THE GFS...IN AMPLIFYING THE INSTABILITY OF THE PREVAILING
FLOW...DIGS THE ASSOCD TROUGH ALOFT AND BRINGS THE LOW CENTER DOWN
INTO THE UPPER ST CROIX VALLEY...DEEPENING IT MORE VIGOROUSLY THAN
THE OTHER MODELS THURSDAY EVENING. WITH A DEEPEINING TROUGH ALOFT
FURTHER SOUTH... THE GFS SUGGESTS AN ACTIVE BLOW-BACK BEHIND THE
LOW...IN THE FORM OF A TROWL...WITH SIGNIFICANT SNOW BEGINNING
WITH OVERRUNNING THURSDAY MORNING...IN THE PATH OF THE LOW
THURSDAY AND THURSDAY EVENING AND WITH THE ACTIVE TROWL LATE
THURSDAY NIGHT THROUGH FRIDAY. THE GFS GOES ON WITH SOME ARCTIC
AIR UNTIL ANOTHER INTENSIFYING INVERTED TROUGH GETS LED IN BY A
DEEPENING AND NEGATIVELY TILTED TROUGH ALOFT OVER THE WEEKEND.
MORE BITTER ARCTIC AIR FOLLOWS THIS. ANOTHER STRONG INVERTED
TROUGH FOLLOWS ON THE GFS EARLY THE COMING WEEK FOLLOWED BY A
REALLY POTENT ARCTIC OUTBREAK FOR US ABOUT MIDWEEK OR A LITTLE
AFTER. THE EUROPEAN AND THE OTHER MODELS AROUND THE WORLD ARE LESS
EXCITING WITH THE BLIZZARDY STORMS AND THE HEAVY SNOW BUT ALL SEEM
TO AGREE WITH THE NGM ABOUT THE HEIGHT RISES OVER THE PAC AND THE
INCREASINGLY INTENSE ARCTIC SHOTS...WITH A BITTER OUTBREAK MAYBE
NEXT WEEK. PRIND WITH PRSTNT SURFACE RIDGING ALONG THE GULF COAST
AND AN UNCERTAIN SUPPLY OF MOISTURE...THE GFS STORMINESS IS BEING
OVERDONE. SINCE WE...AND AREAS AROUND HERE SHARE DP SNOW
COVER...AND THERE IS QUITE A BUILDUP OF ARCTIC AIR THIS YEAR...THE
SERIES OF COLD WAVES MAKE MORE SENSE.

AVIATION...LO PULLED E OT OF AREA WITH VFR IN CLR SKIS ANCPD WITH
SFC RDGG THRU THE EVE.  VFR WITH INCRG MID CLDNS WL CONT ALG A
BJI-DLH-WI S SHR LN AND N THRUT TNGT AND THU.  ALG A BRD-HYR-PBH LN
CONDS WL DTRT TO MVFR CIGS WITH AREAS OF IFR IN SNW AFT MIDN TNGT
THRU TUE.

&&

POINT TEMPS/POPS...
DLH   1  17 -11   8 /  20  70  10  10
INL -16   7 -22   4 /  10  10  10  10
BRD  -1  18 -12  10 /  90 100  10  10
HYR   1  18 -12   9 /  40 100  30  10
ASX   6  18 -10   9 /  20  60  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
     TUESDAY FOR CROW WING-NORTHERN AITKIN-NORTHERN CASS-
     SOUTHERN AITKIN-SOUTHERN CASS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     TUESDAY FOR CARLTON/SOUTHERN ST. LOUIS-PINE.

WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     TUESDAY FOR ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-
     SAWYER-WASHBURN.

LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LSZ121-
     LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-
     LSZ148.
Hazardous weather outlook, Dec 29, 10:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1055 PM CST MON DEC 29 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1055 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT TONIGHT

SNOW WILL RAPIDLY DEVELOP AFTER MIDNIGHT IN THE BRAINERD LAKES
REGION... AND THEN RAPIDLY SPREAD EAST TOWARD THE TWIN PORTS AND
NORTHWEST WISCONSIN TUESDAY MORNING. SNOW WILL ACCUMULATE TO AN INCH
OR TWO BY DAYBREAK TUESDAY IN AREAS FROM LONGVILLE TO BRAINERD. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS GENERALLY ALONG
AND SOUTH OF U.S. HIGHWAY 2. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE AND THE NATIONAL WEATHER SERVICE DULUTH WEATHER
STORY GRAPHIC FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE FOR MUCH OF THE DAY TUESDAY...BUT WILL END FROM
WEST TO EAST DURING THE AFTERNOON AND EVENING.  STORM TOTAL
ACCUMULATIONS FROM 2 TO 4 INCHES ARE EXPECTED ALONG THE HIGHWAY 2
CORRIDOR... AND FROM 4 TO 7 INCHES IN AREAS FROM BRAINERD TO LAKE
MILLE LACS TO SPOONER. A WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL TUESDAY AFTERNOON FOR PARTS OF THE NORTHLAND. PLEASE
MONITOR THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL
WEATHER SERVICE OFFICE FOR MORE INFORMATION REGARDING THIS WEATHER
SYSTEM.

THERE WILL BE A CHANCE OF ACCUMULATING SNOW ACROSS NORTHERN
MINNESOTA ON THURSDAY... AND ANOTHER ROUND OF ACCUMULATING SNOW MAY
AFFECT THE ENTIRE REGION SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS RELAYED TO THE DULUTH NATIONAL WEATHER SERVICE VIA
PHONE OR E-SPOTTER FROM OUR SNOW SPOTTERS ARE GREATLY APPRECIATED.

LSZ121-140>148-301130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1055 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...OVERNIGHT TONIGHT

GUSTY WEST TO NORTHWEST WINDS WILL DIMINISH TO 15 KNOTS OR LESS
SHORTLY AFTER MIDNIGHT...AND WAVES ARE EXPECTED TO SUBSIDE TO LESS
THAN 3 FEET IN MOST AREAS.  A SMALL CRAFT ADVISORY WILL EXPIRE AT
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BRISK NORTHWEST WINDS MAY CREATE BUILDING WAVES TUESDAY AFTERNOON
AND EVENING...ESPECIALLY ALONG THE SOUTH SHORE.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cass

When
December 30, 2:00 AM CST to 3:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
December 30, 2:30 AM CST to 3:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
December 30, 3:30 AM CST to 3:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
December 30, 3:30 AM CST to 3:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146920, 146921, 146922, 146923.